Connecticut, 2021

Tornado and Flash Flooding in Connecticut, August 19, 2021

August 19, 2021 · NWS BOX · 9 events in 3 counties and zones

The remnants of Tropical Storm Fred moved across Southern New England producing heavy rain, gusty winds, and two tornadoes - one that moved from northeast Connecticut into Worcester County and another in central Worcester County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$178,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The remnants of Tropical Storm Fred moved across Southern New England producing heavy rain, gusty winds, and two tornadoes - one that moved from northeast Connecticut into Worcester County and another in central Worcester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 19, 5:35 AM EST, 55 minutes earlier.

Area forecast discussion, Aug 19, 5:35 AM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
635 AM EDT Thu Aug 19 2021

.SYNOPSIS...
Remnants of Fred will move across New England today. Tropical
Storm Henri is forecast to strengthen to a hurricane as it
approaches southern New England later this weekend. Although the
track remains uncertain, it has the potential to bring damaging
winds, flooding rain, and storm surge flooding. Warm and humid
weather should persist next week with scattered showers or
thunderstorms at times.

&&

.NEAR TERM /THROUGH TONIGHT/...
635 AM Update:

Main area of showers with some embedded thunder moving through
SNE this morning. Severe threat remains low this morning, but
environment remains somewhat favorable for a shot-lived tornado
(tropical remnant with plenty of low level shear and low LCLs)
but lack of surface boundary and deeper instability should
prevent much from happening. RAP and HRRR indicate most
favorable areas will be CT into RI and SE MA where better 0-3km
instability exists but that instability should be outrunning low
level vorticity which should limit overall threat. Certainly
need to be concerned about minor urban flooding but activity is
moving along enough to prevent a greater flood threat.

Activity heads offshore early this afternoon.

&&

.SHORT TERM /FRIDAY/...
The remnants of Fred depart this evening, leading to a drying
trend, especially after midnight. Some showers may linger along
and north of Route 2 this evening. Tropical humidity lingers
through Friday. Still thinking plenty of clouds hang around into
Friday. Temperatures tick upwards a bit Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
* Watching Henri for impacts Sun/Mon - start preparing now!
* Warm/humid next week with showers/storms at times.

Latest NHC track strengthens Henri to a Cat 1 hurricane as it
passes near or just offshore of Cape Cod and Islands Sunday. 00z
models still remain in two camps - GFS remains the western
outlier but has shifted its track east, now passing near
Martha's Vineyard and outer Cape. NAM at 84 hours is similar.
Canadian does a left turn onto Cape Cod and Islands, UKMET is
just offshore, and EC is farthest east (and weakest).

Need to resolve several features before we get a better
consensus on track of Henri, though models are definitely
converging more than they were 24 hours ago and it seems likely
we will see at least some impact, if not possible landfall in
SNE. First feature is western Atlantic ridge, namely how fast
does it weaken and allow Henri to begin its northward turn. NHC
noted that is the main reason why we are seeing track
differences - so this hopefully will be resolved soon since it
is a shorter term issue. Second, we need to assess how much
ridging forms downstream (NE) of Henri - stronger ridging will
help trough approaching from west to deepen and possibly close
off, much like what we see in GFS/NAM solution while a weaker
ridge will keep system more progressive and offshore.

Potential hazards from Henri include:

* Damaging wind: highest winds will be focused east of track.
* Flooding rain: heaviest rain should be focused along/west of track.
* Storm surge flooding: focused east of track.

Keep in mind tides will be astronomically high this weekend
along both coasts. Track will ultimately tell us which coastline
is most at risk (east coast vs south coast) or if both will be
in play.

Right now, it is advisable to begin preparing for a possible
landfalling storm in SNE - a good reference is
ready.gov/hurricanes. Onset of tropical storm force winds is
most likely first thing Sunday morning, so that is when
preparations need to be complete. Having extra cash on hand, gas
in vehicles, and non-perishable food are recommended if power
is lost for a time.

For rest of extended, pattern favors warm/humid weather next
week with scattered, mainly diurnal showers/storms.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

MVFR/IFR in showers and isolated thunderstorms through early
afternoon, then expecting improvement to VFR tonight and Friday.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Friday Night through Monday/...

Friday: VFR. Breezy.

Friday Night: VFR.

Saturday: VFR. Chance SHRA, slight chance TSRA.

Saturday Night: Mainly VFR, with local IFR possible. Chance
SHRA, isolated TSRA.

Sunday: Mainly VFR, with local IFR possible. Breezy. SHRA
likely, isolated TSRA.

Sunday Night: Mainly VFR, with local IFR possible. Strong winds
with areas of gusts up to 55 kt. Chance SHRA, isolated TSRA.

Monday: Mainly VFR, with local MVFR possible. Windy with local
gusts up to 30 kt. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Remnants of Fred move across southern New England today and
tonight, bringing south to southwest winds to the waters with
gusts up to 25 kt. Seas will be 4 feet or less, except 5 feet
on the southern outer waters. Also expect some downpours over
the waters later today, with a low risk for a few thunderstorms,
too. Winds diminish tonight into Friday, but seas will take
longer to subside.

/Outlook /Friday Night through Monday/...

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Areas of rough seas.
Chance of rain showers, isolated thunderstorms.

Sunday: Winds less than 25 kt. Rough seas up to 23 ft. Chance
of rain showers, isolated thunderstorms.

Sunday Night: Low risk for storm force winds with gusts up to
60 kt. Rough seas up to 17 ft. Chance of rain showers, isolated
thunderstorms.

Monday: Winds less than 25 kt. Rough seas up to 14 ft. Chance
of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 11 AM this morning to 4 AM EDT
     Friday for ANZ232.
     Small Craft Advisory from 11 AM this morning to 1 AM EDT
     Friday for ANZ233>235.
     Small Craft Advisory from 11 AM this morning to 9 PM EDT this
     evening for ANZ236-237.
     Small Craft Advisory from 9 PM this evening to 4 AM EDT Friday
     for ANZ250.
     Small Craft Advisory from 6 PM this evening to 2 PM EDT Friday
     for ANZ254.
     Small Craft Advisory from 11 AM this morning to 2 PM EDT
     Friday for ANZ255-256.

&&

SYNOPSIS...Belk/JWD
NEAR TERM...JWD
SHORT TERM...Belk
LONG TERM...JWD
AVIATION...Belk/JWD
MARINE...Belk/JWD
Hazardous weather outlook, Aug 19, 3:47 AM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
447 AM EDT Thu Aug 19 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-200900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
447 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Storm Henri is forecast to track near Cape Cod and the
Islands or just offshore Sunday into Monday. There is the potential
for damaging winds, flooding rainfall, and storm surge flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-200900-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
447 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical Storm Henri is forecast to track near Cape Cod and the
Islands or just offshore Sunday into Monday. There is the potential
for tropical storm or lower-end hurricane force winds along with
rough seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 19, 5:51 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
651 AM EDT Thu Aug 19 2021

MAZ008>011-191230-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
Including the cities of Chesterfield, Blandford, Amherst,
Northampton, and Springfield
651 AM EDT Thu Aug 19 2021

...Heavy rain to move across the Berkshires and the Greater
Springfield metro area this morning...

At 641 AM...Doppler rdar indicated bands of moderate to brief
heavy rains moving in from northwestern Connecticut, moving
northeast at approximately 40 mph.

Hourly rainfall rates have been as much as three quarters of an
inch according to Doppler radar estimates. Up to an inch of new
rainfall can be expected as these bands of rain move across.

Expect brief reductions in visibility that may make travel
difficult for morning commuters. Ponding of water on roads and
highways with nuisance flooding in urban and poor drainage areas
are also possible.

Be careful when driving to avoid hydroplaning and do not drive
where water covers the road.

CTZ002-003-191230-
Hartford CT-Tolland CT-
Including the cities of Hartford, Windsor Locks, Union,
and Vernon
651 AM EDT Thu Aug 19 2021

...Heavy rain to move across the Greater Hartford metro area into
Tolland County in Connecticut...

At 641 AM...Doppler rdar indicated bands of moderate to brief
heavy rains ongoing with more rains moving in northwestern
Connecticut, moving northeast at approximately 40 mph.

Hourly rainfall rates have been as much as three quarters of an
inch according to Doppler radar estimates. Up to 0.42" of rain was
recorded at Hartford over the last hour, with nearly an inch of
rain since 500 AM. Up to an inch of new rainfall can be expected
as these bands of rain move through.

Expect brief reductions in visibility that may make travel
difficult for morning commuters. Ponding of water on roads and
highways can also be expected. Nuisance flooding in urban and
poor drainage areas also possible, especially in areas such as
Hartford.

Be careful when driving to avoid hydroplaning and do not drive
where water covers the road.

Loconto

The radar

The Brookhaven radar (KOKX), 93 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood, 2 heavy rain, 1 tornado. Local standard time, as filed.

Flood, Hartford

When
August 19, 6:30 AM EST to 9:30 AM EST
Where
Hartford County, 0.29 mi ENE of Edgewood to 0.26 mi ENE of Edgewood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.702, -72.895

In Bristol, there was basement flooding on Hampton Court, with water coming through the basement door.

Flood, Hartford

When
August 19, 6:45 AM EST to 9:45 AM EST
Where
Hartford County, 1.96 mi SW of Weatogue to 1.9 mi SW of Weatogue
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.832, -72.849

In Simsbury, there was basement flooding reported on Hickory Hill Road.

Flash Flood, Hartford

When
August 19, 7:16 AM EST to 7:37 AM EST
Where
Hartford County, 1.7 mi NW of Hartford to 1.13 mi NW of Hartford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.790, -72.740

In West Hartford, a car was stuck in flood waters on Brewster Road at Skonet Road. South Main Street and Woodrow Street were flooded and impassable. Also, King Philip Drive at Mohawk Drive was flooded and impassable with cars stuck in the flood waters. Rainfall totals ended up between 5.0 and 5.8 inches in northern Hartford and Tolland Counties.

Flash Flood, Hartford

When
August 19, 7:16 AM EST to 7:37 AM EST
Where
Hartford County, 1.37 mi ENE of Hartford to 0.7 mi ENE of Hartford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
41.779, -72.696

Significant urban flash flooding occurred in Hartford. The Fire Dept. reported that Homestead Avenue was closed due to flash flooding. Cars were stuck, with water up to the roofs of the cars. Amateur radio operators reported that sections of Albany Avenue, Laurel Street, and Farmington Acenue were all closed due to flash flooding. On South Whitney Street at Warrenton Avenue, there was 3 feet of water at the intersection. There was basement flooding inside St. Francis Hospital. Rainfall totals ended up between 5.0 and 5.8 inches in northern Hartford and Tolland Counties.

Flash Flood, Hartford

When
August 19, 7:31 AM EST to 7:45 AM EST
Where
Hartford County, 1.13 mi W of East Hartford
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.770, -72.652

In East Hartford, Governor Street was closed due to flash flooding, with cars stuck in the waters.

Flash Flood, Hartford

When
August 19, 7:44 AM EST to 8:00 AM EST
Where
Hartford County, 0.89 mi SE of Avon to 0.53 mi ESE of Avon
Cause
Heavy Rain
Property damage
$18,000
Reported by
Trained Spotter
Coordinates
41.793, -72.816

In Avon, Waterville Road (Route 10 southbound), just south of Route 44, had 5 cars stuck in flash flood waters. Rainfall totals ended up between 5.0 and 5.8 inches in portions of Hartford and Tolland Counties.

Heavy Rain, Hartford

When
August 19, 8:23 AM EST
Where
Hartford County, 2.3 mi WNW of Wapping
Reported by
Trained Spotter
Coordinates
41.836, -72.559

In South Windsor, a trained spotter reported 5.30 inches of rain as of 923 AM EDT (823 AM EST).

Tornado, Windham

When
August 19, 9:15 AM EST to 9:21 AM EST
Where
Windham County, 0.99 mi N of North Grosvenor Dale to 0.93 mi ENE of Wilsonville
Rating
EF0
Path length
2.75 mi
Path width
50 yd
Continued into
Worcester, Ma (BOX)
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.994, -71.898

A weak tornado touched town in the town of |Thompson in northern Windham County, Connecticut. A NWS |meteorologist conducted a storm survey following tips from amateur |radio operators and local broadcast meteorologists. The following |information summarizes all of the reports.

The tornado touched down near a red barn near the intersection of |Quinebaug Road (Route 131) and Riverside Drive (Route 12). It was |reported to be about 50 yards wide and tracked northeastward in a |discontinuous path, impacting areas just south of Ryler Court at |Riverside Drive, Wilsonville Road, Wagher Road, and Denis Drive at |Labby Road. It then crossed the Massachusetts/Connecticut state |line and ended as a waterspout in Lake Chaubunagungamaug. Although |discontinuous, the total path length was 4.7 miles. The approximate |path width was 50 yards. Damage photos led to estimates of maximum |wind speeds of 80 to 85 mph, which puts this on the upper end of |the EF0 category of the Enhanced Fujita Scale. The time, based on |radar and eyewitness accounts, was from 1015 AM to 1024 AM EDT.

More specifically, when the tornado touched down near Backwater |Brook, it snapped several trees in half in a convergent fashion. |It caused minor backyard damage at a nearby property before felling |numerous trees and power lines near the intersection of Riverside |Drive and Ryler Court. Tree damage was also reported at Wilsonville |Road and several trees were snapped in the backyard of a house near |Wagher Road and Forest Hill Drive. A tree was partially snapped near |Denis Drive at Labby Road before causing minor damage near Woods |Grove. Finally, multiple residents witnessed a waterspout over Lake |Chaubunagungamaug before dissipating near Killdeer Island.

Heavy Rain, Tolland

When
August 19, 11:56 AM EST
Where
Tolland County, Somers
Reported by
Mesonet
Coordinates
41.980, -72.450

In Somers, a CWOP station recorded 5.80 inches of rain as of 1256 PM EDT (1153 AM EST).

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyThe tornado archive for Connecticut, 2021Warnings in Connecticut, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977882, 977883, 977884, 977885, 977887, 977888, 977889, 977293, 977890.